Texas, 2016

Flash Flooding and Hail in Texas, June 11 to 12, 2016

June 11 to 12, 2016 · NWS MAF · 9 events in 4 counties and zones

Weak disturbances were moving around an upper trough over the Texas Panhandle and Oklahoma. Daytime heating and air lifting over the higher terrain combined with moist southeast surface winds to create conditions for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Weak disturbances were moving around an upper trough over the Texas Panhandle and Oklahoma. Daytime heating and air lifting over the higher terrain combined with moist southeast surface winds to create conditions for thunderstorms. A left over low pressure area over the northern Permian Basin and Western Low Rolling Plains as well as strong low-level winds during the night also aided in thunderstorm development and allowed storms to continue into the night. These storms produced large hail, strong winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 4:56 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 11, 4:56 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT SAT JUN 11 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A couple of upper level disturbances combined with a weak dryline
along the west Texas/eastern New Mexico border is expected to
produce scattered thunderstorms this evening at the majority of the
terminals across west Texas and southeast New Mexico. Confidence was
high enough to include a tempo MVFR visibility group in tsra with
gusty and variable winds at all terminals except KMAF through 04z
Sunday. Will continue to monitor latest trends. Confidence was
high to include a tempo group for MVFR ceilings at KMAF in the 11z
to 14z Sunday time frame. Winds will generally be southeast at 10
to 20 mph with some gusts at times the next 24 hours.

12

&&

.PREV DISCUSSION... /issued 155 PM CDT SAT JUN 11 2016/

DISCUSSION...

Weak mid level vorticity maxima, or convection spawned MCVs,
swirling around an upper trough over the Texas Panhandle and
Oklahoma will keep thunderstorm chances in the forecast over the
Permian Basin and southeast New Mexico Plains through Sunday.  The
upper trough will ease eastward with time and be replaced by
shortwave ridging as another, stronger upper trough currently off
the West Coast progresses eastward to the Four Corners region Sunday
night.  Southeasterly low level upslope flow will persist during
this time also, which will continue a feed of low level moisture
into the higher terrain during this time.  Therefore, expect
scattered thunderstorms to develop over the heated higher terrain
this afternoon and again Sunday before shortwave ridging begins to
squelch convection Monday.  The main threats from any storms the
next few days will be downburst winds, heavy rainfall and localized
flash flooding, frequent lightning strikes, and perhaps small hail.

An upper ridge will begin to expand over the region Monday, lower
rain chances and vault temperatures around 10 degrees above
normal.  The West Coast upper trough will eject northeastward
over the central Rockies Monday night and allow dry air to spread
east with even hotter temperatures through the end of the week.
Any rain chances from Tuesday onward will likely be over the
eastern fringe of the Permian Basin, and southwestward over the
Lower Trans Pecos and Big Bend where a little higher dewpoints
will remain.  Will tend high temperatures between MOS offerings
since model differences with the strength/location of the upper
ridge persist through the week.  Will likely keep PoPs out of
most periods because of this too, but any that are included will
be 10 to 20 percent.  Heading into next weekend, the upper ridge
is progged to strengthen more and become centered over the Four
Corners region, if not New Mexico/Colorado.  This would further
reduce any rain chances and increase temperatures even more.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  94  73  98 /  30  20  10  20
Carlsbad                       69  99  70 101 /  40  20  20  10
Dryden                         75  96  76  99 /  30  20  20  20
Fort Stockton                  72  97  74  99 /  30  30  10  20
Guadalupe Pass                 67  92  70  93 /  40  20  10  10
Hobbs                          67  95  68  98 /  50  20  20  10
Marfa                          62  89  61  91 /  30  30  20  20
Midland Intl Airport           74  98  75 101 /  40  20  10  20
Odessa                         75  97  76 100 /  40  20  10  20
Wink                           73 100  74 103 /  50  20  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

80/67
Hazardous weather outlook, Jun 11, 11:51 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT JUN 11 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT SAT JUN 11 2016 /1151 AM MDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THREATS INCLUDE GUSTY DOWNBURST WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND FLASH FLOODING.
A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON...PRODUCING
WINDS OVER 58 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR SUNDAY OVER
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE THREATS
FROM THESE STORMS INCLUDE GUSTY DOWNBURST WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, Jun 11, 5:49 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT SAT JUN 11 2016

TXZ046-120015-
DAWSON TX-
649 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON COUNTY UNTIL 715
PM CDT...

AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIENDSHIP...OR NEAR LAMESA...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...HANCOCK...KEY...PATRICIA...SPARENBERG...UNION...
TENMILE...LAMESA MUNICIPAL AIRPORT...FRIENDSHIP...ARVANA...MIDWAY AND
KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3255 10208 3267 10217 3281 10212 3285 10192
      3278 10173 3254 10171
TIME...MOT...LOC 2348Z 245DEG 45KT 3267 10198

12
Local storm report, Jun 11, 6:16 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             8 SE LOVINGTON          32.86N 103.25W
06/11/2016  E1.75 INCH       LEA                NM   LAW ENFORCEMENT

            HAIL WAS FALLING ALONG HWY 18 NEAR MILE MARKER 65 BETWEEN
            LOVINGTON AND HOBBS.

&&

ANDREW.ARNOLD
Special weather statement, Jun 11, 6:27 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT SAT JUN 11 2016

TXZ051-120115-
MARTIN TX-
727 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARTIN COUNTY UNTIL 815
PM CDT...

AT 725 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PATRICIA...OR 16 MILES SOUTH OF LAMESA...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE LEAGUES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3234 10220 3252 10219 3252 10178 3230 10174
TIME...MOT...LOC 0025Z 264DEG 18KT 3251 10204

12
Special weather statement, Jun 11, 7:01 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT SAT JUN 11 2016

NMZ029-033-TXZ045-120145-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-GAINES TX-
801 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

AT 800 PM CDT/700 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER HUMBLE CITY...OR NEAR HOBBS...MOVING NORTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOBBS...LOVINGTON...LEA COUNTY REGIONAL AIRPORT...KNOWLES...HUMBLE CITY...
HIGGINBOTHAM AND INDUSTRIAL AIRPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3296 10306 3296 10290 3279 10277 3264 10312
      3263 10341 3289 10340 3312 10307
TIME...MOT...LOC 0100Z 240DEG 7KT 3276 10324

82
Special weather statement, Jun 11, 7:37 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
837 PM CDT SAT JUN 11 2016

TXZ045-120215-
GAINES TX-
837 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL
915 PM CDT...

AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
5 MILES SOUTH OF DENVER CITY...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENVER CITY...SEAGRAVES...CEDAR LAKE...LOOP...ASHMORE...GAINES COUNTY PARK
AND SEAGRAVES AIRPORT.

LAT...LON 3295 10221 3278 10222 3279 10280 3296 10291
TIME...MOT...LOC 0136Z 254DEG 16KT 3292 10279
Special weather statement, Jun 11, 8:14 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT SAT JUN 11 2016

TXZ045-046-120315-
GAINES TX-DAWSON TX-
914 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR GAINES AND WESTERN DAWSON
COUNTIES UNTIL 1015 PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PAYNES CORNER...OR NEAR SEMINOLE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEMINOLE...SEAGRAVES...CEDAR LAKE...GAINES COUNTY AIRPORT...FAIRVIEW...
LOOP...PAYNES CORNER...ASHMORE...GAINES COUNTY PARK...SEAGRAVES AIRPORT
AND MCKENZIE LAKE.

LAT...LON 3257 10221 3264 10294 3295 10293 3296 10220
TIME...MOT...LOC 0213Z 273DEG 11KT 3273 10276

The radar

The Midland/Odessa radar (KMAF), 102 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gaines

When
June 11, 8:34 PM CST to 9:39 PM CST
Where
Gaines County, 1.39 mi WNW of Seminole Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.725, -102.753

Hail, Gaines

When
June 11, 8:41 PM CST to 8:46 PM CST
Where
Gaines County, 4 mi W of Seminole
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
32.720, -102.719

The Emergency Operations Center reported quarter sized hail four to five miles west of Seminole.

Thunderstorm Wind, Gaines

When
June 11, 9:15 PM CST
Where
Gaines County, 2 mi NNE of Seminole
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.747, -102.637

A thunderstorm moved across Gaines County and produced a 64 mph wind gust near Seminole according to the local Mesonet station.

Hail, Gaines

When
June 11, 9:33 PM CST to 9:38 PM CST
Where
Gaines County, 1.39 mi WNW of Seminole Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.725, -102.753

Flash Flood, Ector

When
June 12, 1:23 AM CST to 3:30 AM CST
Where
Ector County, 3.43 mi NNE of West Odessa to 1.73 mi ENE of Odessa Ector Co Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
31.872, -102.468

Heavy rain fell across Ector County and produced flash flooding in the City of Odessa. The Odessa Fire Rescue had reported numerous high water rescues across the city. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
June 12, 1:25 AM CST to 3:30 AM CST
Where
Ector County, 1.74 mi S of Odessa Ector Co Arpt to 1.55 mi SE of Odessa Ector Co Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.895, -102.383

Heavy rain fell across Ector County and produced flash flooding in the City of Odessa. Flash flooding was reported near the mall and on 51st Street. A high water rescue was reported at North Dixie and 42nd Street. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 12, 2:40 AM CST to 3:40 AM CST
Where
Midland County, 3.21 mi WNW of Midland to 3.08 mi WNW of Midland
Cause
Heavy Rain
Property damage
$4,000
Reported by
Social Media
Coordinates
32.020, -102.129

Heavy rain fell across Midland County and produced flash flooding in the City of Midland. There were cars stranded and an estimated two to three feet of running water at the intersection of Wadley and Midkiff. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 12, 3:55 AM CST to 6:00 AM CST
Where
Midland County, 3.9 mi ENE of (Maf) Midland Intl
Cause
Heavy Rain
Property damage
$3,000
Reported by
NWS Employee
Coordinates
31.961, -102.144

Heavy rain fell across Midland County and produced flash flooding near the City of Midland. Two cars were submerged, and there was an estimated three feet of water over the Highway 20 access road. The cost of damage is a very rough estimate.

Flash Flood, Howard

When
June 12, 5:55 AM CST to 7:20 AM CST
Where
Howard County, 1.55 mi NE of Settlers Addition to 1.62 mi NNE of Big Spring
Cause
Heavy Rain
Property damage
$300
Reported by
Law Enforcement
Coordinates
32.247, -101.503

Heavy rain fell across Howard County and produced flash flooding in Big Spring. Local law enforcement had closed roads in the Big Spring area due to flooding. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636755, 637426, 636759, 636770, 637393, 637400, 637415, 637420, 637432.